• Acute renal failure, a brief seizure, and mild rhabdomyolysis developed in a 27-year-old man following overdosage with the tricyclic antidepressant, amoxapine. Renal function returned to normal approximately ten days following drug ingestion. Strikingly, of 111 cases of amoxapine overdosage reported to the manufacturer, acute renal failure has occurred in 12. Of these 12 patients, seizures were documented in seven, and presumptive or definitive evidence of rhabdomyolysis or myoglobinuria was documented in eight. Three possible mechanisms of the renal failure are (1) acute tubular necrosis secondary to nontraumatic rhabdomyolysis; (2) hypotension-induced acute tubular necrosis; and (3) direct nephrotoxic reaction from amoxapine. Rapid hydration with intravenously administered saline is proposed as a means of reducing the substantial incidence of acute renal failure following amoxapine overdosage.
(Arch Intern Med 1983;143:1525-1527)
Jennings AE, Levey AS, Harrington JT. Amoxapine-Associated Acute Renal Failure. Arch Intern Med. 1983;143(8):1525–1527. doi:10.1001/archinte.1983.00350080031008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: